Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 96, NWS Bismarck, ND

July 7, 2015Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2015, 4:27 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2015, 4:27 PM MDT (22:27 UTC)
Expired
Jul 7, 2015, 5:13 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:05 PM MDTTSTM WND GST 6510 N Dickinson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS53 KBIS 072227
SVRBIS
NDC025-089-072330-
/O.NEW.KBIS.SV.W.0096.150707T2227Z-150707T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM MDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL STARK COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  SOUTH CENTRAL DUNN COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 530 PM MDT

* AT 427 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
  DICKINSON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DICKINSON AROUND 450 PM MDT.
  GLADSTONE AROUND 515 PM MDT.
  TAYLOR AROUND 520 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4706 10299 4718 10276 4692 10240 4676 10272
TIME...MOT...LOC 2227Z 323DEG 19KT 4705 10279 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
2 follow-up statements
511 
WWUS53 KBIS 072246
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
446 PM MDT TUE JUL 7 2015

NDC025-089-072330-
/O.CON.KBIS.SV.W.0096.000000T0000Z-150707T2330Z/
STARK ND-DUNN ND-
446 PM MDT TUE JUL 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL STARK AND SOUTH CENTRAL DUNN COUNTIES...

AT 446 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
DICKINSON...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DICKINSON AROUND 500 PM MDT.
  GLADSTONE AND TAYLOR AROUND 530 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NEW
HRADEC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4704 10297 4717 10274 4692 10240 4676 10272
TIME...MOT...LOC 2246Z 323DEG 15KT 4700 10274 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
014 
WWUS53 KBIS 072313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM MDT TUE JUL 7 2015

NDC025-089-072322-
/O.CAN.KBIS.SV.W.0096.000000T0000Z-150707T2330Z/
STARK ND-DUNN ND-
513 PM MDT TUE JUL 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STARK AND SOUTH
CENTRAL DUNN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4704 10297 4717 10274 4692 10240 4676 10272
TIME...MOT...LOC 2306Z 323DEG 19KT 4689 10262 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:05 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 2:05 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT TUE JUL 7 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT TUE JUL 7 2015

THE MAIN FORECAST ISSUE FOR THE SHORT TERM PERIOD WILL BE
THUNDERSTORM CHANCES THIS AFTERNOON/EVENING ACROSS THE WEST AND IN
THE CENTRAL WEDNESDAY.

CURRENTLY...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER FAR
NORTHEAST AND SOUTHEAST MONTANA...POISED TO MOVE INTO WESTERN
NORTH DAKOTA. SLIGHTLY UNSTABLE AIRMASS EXISTS OVER WESTERN NORTH
DAKOTA WITH SB CAPES AROUND 1000-1500 J/KG...WITH STEEPENING LOW
LEVEL LAPSE RATES AND INCREASING BULK SHEAR. MID LEVEL LAPSE RATES
ARE LAGGING ACROSS THE WEST WITH BEST SHEAR REMAINING OVER THE
SOUTHWEST. WILL CONTINUE A MENTION OF THUNDERSTORMS WEST THIS
EVENING. COULD STILL BE A FEW STRONG TO POTENTIALLY SEVERE
STORMS...MOST LIKELY OVER THE SOUTHWEST. BUT ENOUGH LIMITINGFACTORS
TO LEAVE OUT A MENTION OF SEVERE.

TONIGHT...CONVECTION IS EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA
TONIGHT. LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE
THE SHOWERS OUTPACING THE INSTABILITY. THUS THE POTENTIAL FOR
THUNDER AFTER LATE THIS EVENING AND AFTER MIDNIGHT WILL
DIMINISH...BUT DID KEEP A MENTION OF ISOLATED THUNDER ACROSS THE
CENTRAL TONIGHT. COULD BE SOME PATCHY FOG ON THE BACK SIDE OF THE
SHOWERS THAT MOVE THROUGH. ALSO...WILL KEEP A MENTION OF SMOKE
THROUGH TONIGHT.

WEDNESDAY...FRONTAL BOUNDARY LINGERS OVER EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA WEDNESDAY WITH MORNING SHOWERS AND AFTERNOON
THUNDER. AT THIS TIME IT LOOKS LIKE THE BEST INSTABILITY AND
FORCING WILL BE EAST OF THE FORECAST AREA...LIMITING THE POTENTIAL
FOR STRONG STORMS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 234 PM CDT TUE JUL 7 2015

A DEPARTING SURFACE COLD FRONT/UPPER SHORTWAVE/JET STREAK IN THE
JAMES RIVER VALLEY WILL RESULT IN DIMINISHING CHANCES FOR
SHOWERS/THUNDERSTORMS EARLY WEDNESDAY NIGHT. DRY WEATHER FOLLOWS THE
REST OF WEDNESDAY NIGHT THROUGH FRIDAY MORNING AS 700MB-500MB
RIDGING DEVELOPS. THIS RIDGING IS OUT AHEAD OF A SOUTHWEST UPPER
FLOW INDUCED BY A CLOSED UPPER LOW/UPPER TROUGH WORKING ONSHORE FROM
CALIFORNIA...WHICH IS FORECAST TO EJECT NORTHEAST WITH TIME. AS
MENTIONED THIS WILL KEEP WARM/DRY WEATHER OVER WESTERN AND CENTRAL
NORTH DAKOTA THURSDAY INTO FRIDAY. A LEAD MIDLEVEL SHORTWAVE TROUGH
EJECTING ACROSS WYOMING/MONTANA WILL INDUCE A SURFACE LOW PRESSURE
IN SOUTHEAST MONTANA FRIDAY EVENING. A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FAR WEST FRIDAY AFTERNOON IN THE
VICINITY OF THE SURFACE LOW AND APPROACH OF THE SHORTWAVE. THE
SHORTWAVE AND SURFACE FEATURE IS FORECAST TO SHIFT INTO NORTHEAST
MONTANA AND NORTHERN NORTH DAKOTA SATURDAY...THEN DROP SOUTHEAST
INTO THE JAMES RIVER VALLEY SUNDAY. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THIS PATTERN...HOWEVER THE HIGHEST
CHANCES WILL REMAIN IN THE NORTH NEAR THE VICINITY OF THE UPPER LOW
AND SURFACE LOW. FOR MONDAY AND TUESDAY...SHORTWAVES CONTINUE TO
MIGRATE OVER BROAD RIDGING IN PLACE. THE ECMWF IS MORE AGGRESSIVE
THAN THE GFS IN GENERATING PRECIPITATION. THE  PORTRAYS A SLIGHT
CHANCE FOR SHOWERS/THUNDERSTORMS AND CONCUR AT THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 234 PM CDT TUE JUL 7 2015

IT APPEARS THE SMOKE FROM CANADIAN AND NORTHWEST U.S. FIRES IN
MORE ALOFT TODAY THAN THE PAST FEW...THUS VISIBILITY RESTRICTIONS
ARE NOT AS WIDESPREAD ACROSS THE REGION. HOWEVER SMOKE REMAINS AND
WOULD NOT BE SURPRISED TO SEE SOME MVFR VISIBILITIES DUE TO FOG
THROUGH 18Z WEDNESDAY. SCATTERED CONVECTION IS EXPECTED TO DEVELOP
OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND MOVE EAST TONIGHT.
LIMITED THE MENTION OF THUNDER TO KISN AND KDIK THIS
AFTERNOON/EVENING. AS PRECIPITATION MOVES INTO CENTRAL ND TAF
SITES THE THREAT OF THUNDER DIMINISHES. COULD BE SOME PATCHY FOG
ON THE BACK SIDE OF THE PRECIPITATION 06-12Z BEFORE NORTH TO
NORTHWEST FLOW INCREASES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jul 7, 2:37 PM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
337 PM CDT TUE JUL 7 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
337 PM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMOKE FROM CENTRAL CANADIAN AND NORTHWEST U.S. WILDFIRES WILL
CONTINUE TO IMPACT WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.
THOSE SENSITIVE TO SMOKE MAY FIND IT BEST TO REMAIN INDOORS.

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND
WEST OF THE HIGHWAY 83 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS CONTINUE INTO WEDNESDAY MAINLY EAST OF
THE HIGHWAY 83 CORRIDOR.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT...CONTINUING
THROUGH THE WEEKEND...WITH SLIGHT CHANCES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

TWH/KS

In the hours before

Special weather statement, Jul 7, 3:25 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM MDT TUE JUL 7 2015

NDZ031-032-040-072200-
BILLINGS-GOLDEN VALLEY-SLOPE-
325 PM MDT TUE JUL 7 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SLOPE...
SOUTHWESTERN BILLINGS AND SOUTHERN GOLDEN VALLEY COUNTIES...

AT 324 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES EAST OF
GOLVA...OR 14 MILES SOUTHEAST OF BEACH...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GOLVA AND ALPHA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4668 10404 4685 10393 4674 10341 4649 10358
TIME...MOT...LOC 2124Z 295DEG 21KT 4674 10386

SIMOSKO
Special weather statement, Jul 7, 3:44 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT TUE JUL 7 2015

NDZ003-072230-
RENVILLE ND-
444 PM CDT TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE COUNTY...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF SHERWOOD...OR 19 MILES NORTHEAST OF BOWBELLS...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4880 10171 4893 10198 4895 10202 4900 10202
      4900 10154
TIME...MOT...LOC 2144Z 295DEG 18KT 4898 10191

SCHILD
Special weather statement, Jul 7, 3:51 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM MDT TUE JUL 7 2015

NDZ018-072215-
DUNN-
351 PM MDT TUE JUL 7 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUNN
COUNTY...

AT 351 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 10 MILES
SOUTHWEST OF MANNING...OR 17 MILES NORTH OF DICKINSON...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DUNN
COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4723 10286 4710 10265 4698 10296 4707 10304
      4715 10303
TIME...MOT...LOC 2151Z 327DEG 9KT 4712 10292

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:25 PM MDTSpecial Weather StatementBISGolden Valley35 min
Jul 7, 3:44 PM MDTSpecial Weather StatementBISRenville46 min
Jul 7, 3:51 PM MDTSpecial Weather StatementBISDunn24 min
Jul 7, 4:42 PM MDTSpecial Weather StatementBISRenville48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.